The Torsion-Extension Coupling in Pretwisted Elastic Beams

    Research output: Contribution to journalJournal articleResearchpeer-review

    Abstract

    An explicit asymptotic formula is derived for the untwist of a pretwisted elastic beam subjected to homogeneous extension or equivalently for the longitudinal contraction produced by a torsional moment. It is based on an asymptotic expansion of the three dimensional equations of linear elasticity. The general result consists of two terms, one due to lengthwise variation of the warping of the cross sections and another due to local rotations from bending, when the elastic center is not on the axis of pretwist. The result supports some recent approximate theories for pretwisted elastic beams.
    Original languageEnglish
    JournalInternational Journal of Solids and Structures
    Volume19
    Issue number1
    Pages (from-to)67-72
    ISSN0020-7683
    DOIs
    Publication statusPublished - 1983

    Cite this